Have you been taking gabapentin and thought about stopping? Before you decide to stop this medicine, there’s some important safety and risk information for you to consider.
Abruptly stopping gabapentin could make your symptoms worse. It could even be dangerous. You might have a serious reaction like seizures if you quit suddenly.
You might be familiar with the popular brand of gabapentin called Neurontin. Another brand is Gralise.
Gabapentin enacarbil (Horizant) is approved for restless leg syndrome and postherpetic neuralgia. Gabapentin is also prescribed off label for other conditions. Off-label prescribing is when a doctor prescribes a medication for a different use than its FDA approval.
Don’t stop taking gabapentin without first discussing it with your doctor. Your doctor can adjust dosing if you’re having problems. If you want to stop taking your medication, do it under a doctor’s supervision while gradually decreasing your dosage.
Tapering or slowly reducing your dose is the recommended way to stop taking gabapentin.
Tapering off will help you avoid side effects. The timeline to reduce gabapentin depends on the individual and the current dose of the medication.
Your doctor will develop a plan to slowly take you off the medication. This could be lowering the dose over a week or over several weeks.
You may experience anxiety, agitation, or insomnia when your dose is reduced. It’s important to discuss any symptoms you’re experiencing with your doctor so that they can adjust your dosing schedule. Remember the schedule is flexible and your comfort is important.
If you experience seizures, shortness of breath, or other serious symptoms call 911 or seek medical attention immediately.
Why It’s Important To Discuss Dose Changes With Your Doctor
Your doctor can monitor you while you taper off the drug, and treat any symptoms such as:
- side effects like allergic reaction, fever, nausea, tremors, or double vision
- withdrawal symptoms such as sweating, dizziness, fatigue, headaches, and others
- worsening of your condition or symptoms
It’s important to discuss your concerns about gabapentin first with your doctor or pharmacist before you stop the medication.
You might have certain symptoms if you suddenly stop gabapentin:
- withdrawal symptoms such as agitation, restlessness, anxiety, insomnia, nausea, sweating, or flu-like symptoms. The risks of withdrawal are higher if you’re taking high doses or have been on gabapentin for longer than 6 weeks. Withdrawal symptoms can
startfrom 12 hours to 7 days after stopping the medication.
- status epilepticus, which is a rapid cycle of seizure activity so that an individual experiences an almost constant seizure for a period of time
- irregular heart rate
- return of nerve pain
Gabapentin is prescribed off-label for several conditions including:
Gabapentin is also used off-label to treat chronic pain (as an alternative to opioid medications), alcohol use disorder (AUD), and substance use disorder (SUD).
Today there’s growing concern about increased misuse of gabapentin. Greater numbers of prescriptions means more access to gabapentin.
If you’ve been taking gabapentin, you and your doctor can discuss if the medicine is working. This might include a conversation about reducing or stopping the medicine for several reasons.
Gabapentin has some side effects associated with it. Some might be serious or bothersome enough to stop the medicine.
Side effects can include:
- allergic reactions (swelling of hands or face, itching, chest tightness, or trouble breathing)
- suicidal thoughts or behavior
- nausea and vomiting
- fever or viral infection
- lack of coordination and problems with movement which can cause falls or injury
- drowsiness, dizziness, or tiredness which can affect driving or work activities
- double vision
- swelling of the feet or legs
If you’re having suicidal thoughts, seek medical help immediately by calling 911 or call the National Suicide Prevention Lifeline at 800-273-TALK for help 24/7.
Central nervous system (CNS) depressants like alcohol and opioids taken together with gabapentin can increase drowsiness and dizziness.
Harmful effects can also include problems with breathing and mental status changes. Risk of death with co-use of opioids and gabapentin is up to
Antacids with aluminum and magnesium like Maalox and Mylanta can reduce gabapentin’s effects. It’s best to take them separated by at least 2 hours.
You feel better
Remember, taking gabapentin might improve your symptoms of nerve pain or seizures but stopping the medication could bring symptoms back.
It’s important to talk with your doctor before you stop the medication on your own.
Gabapentin isn’t working
If your symptoms haven’t improved or you’re feeling worse, ask your doctor about other options to treat your condition.
It’s too expensive
If the cost of your medication is too high, ask your pharmacist or doctor about other medication choices.
These are all important reasons to consider stopping gabapentin. Remember, you and your healthcare providers are partners. They need to know if you’re having difficulty taking gabapentin. They can create a safe plan to stop the medicine and find an alternative that works better.
Gabapentin can cause sedation and increase the effects of certain pain medications like opioids used before or after surgery. You might need to change the dose of your medications to avoid problems if you’re scheduled for surgery.
It’s important to let your doctors know about all your medications before surgery. Don’t forget, this includes dental surgery, too.
Some doctors use gabapentin to reduce opioid use for surgery. A
Gabapentin is sometimes included for pain control before or after surgery to reduce the doses and side effects from opioids like morphine. One recent
Ask your doctor about pain control options and let them know if you’re already taking gabapentin to avoid overdose.
When To See Your Doctor About Stopping Gabapentin
- If your symptoms get worse or you aren’t feeling better
- If you’re having any specific side effects
- If you’re taking other medications like opioids or benzodiazepines
- If you have a substance use disorder, you may need special monitoring
If you want to stop taking gabapentin but have concerns about withdrawal symptoms and other side effects, talk to your doctor and create a plan that works for you.
You may experience agitation, insomnia, or anxiety. Ask your doctor about how to handle these or other symptoms.
The level of discomfort you experience from withdrawal will depend on:
- your age
- the condition being treated
- your dosage of gabapentin and how long you’ve been taking it
- any other health conditions including SUD
Gradually stopping gabapentin is important to avoid dangerous side effects and withdrawal symptoms. Don’t stop taking the medication on your own. Your doctor can supervise a tapering plan to successfully stop gabapentin use.
How long it takes you to stop the medication is completely up to you and your doctor. Stopping gabapentin is an individual process, and there’s no exact timeline. It might take a week or several weeks.
Ask about support services such as counseling or emotional support if you need help to manage withdrawal symptoms.